Alert archive / Florida / Tornado Warnings in 1996
Tornado Warning 14, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this tornado warning at Oct 7, 1996, 9:40 AM EDT for Sarasota County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 7, 1996, 9:40 AM EDT (13:40 UTC)
- Expired
- Oct 7, 1996, 10:30 AM EDT
- In force
- 50 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
County Sarasota County, FL
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 1.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 304 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTBW 071343 TORTBW FLC115-071430- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 940 AM EDT MON OCT 7 1996 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1030 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL FLORIDA ...SARASOTA COUNTY AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST AT 940 AM RADAR INDICATED A FORMING TORNADO JUST NORTHEAST OF VENICE. THE STORM WAS MOVING TO THE NORTH AT ABOUT 35 MPH. IT WILL BE PASSING OVER ROUTE 72 TO THE EAST OF INTERSTATE 75 BETWEEN 10 AND 1015 AM. IF YOU ARE IN THE PATH OF A TORNADO MOVE TO A REINFORCED SHELTER OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS TO OUR OFFICE.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Oct 7, 9:25 AM EDT, 15 minutes earlier.
Area forecast discussion, Oct 7, 9:25 AM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 925 AM EDT MON OCT 07 1996 SUGGESTIONS... COORDINATED ALREADY WITH MIA ON ALL THOSE ZONE HEADLINES. DISCUSSION... THINGS CHANGING BY THE MINUTE AROUND HERE. JOSEPHINE STRENGHTENING AND MOVING TOWARD THE BIG BEND. HAS SOME CHARACTERISTICS OF A HYBRID SYSTEM ALTHOUGH ITS A MOOT POINT. LOOKS LIKE LOTS & LOTS & LOTS OF RAIN FOR THE AREA. SEVERE WEATHER (SPECIFICALLY TORNADOES) NOT OUT OF THE QUESTION... AS 12Z SOUNDINGS SHOW PRETTY HIGH HELICITIES. WILL BE ISSUING AN ATO LATER THIS MORNING TO HIT THAT THREAT. WHAT ELSE??...COASTAL FLOODING COULD BE A PROBLEM UP IN THE BIG BEND AS THE STORM HITS...MINOR BEACH EROSION ALSO ~POSSIBLE WITH HEAVY SURF. I THINK EVERY THING IS TAKEN CARE OF IN THE FORECASTS...KEEP IN TOUCH WITH THE LOCAL STATEMENTS (MIAHLSTBW) AND NOWCASTS (MIANOWTBW). THANK MIA AND MLB FOR COORDINATION. GOTTA RUN.... NASH
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 11:40 AM EDT | Tornado Warning | TBW | DeSoto, Hardee | 50 min |
| Oct 7, 12:20 PM EDT | Tornado Warning | TBW | Polk | 40 min |
| Oct 7, 1:00 PM EDT | Tornado Warning | TBW | Polk | 45 min |
| Oct 7, 1:02 PM EDT | Tornado Warning | TBW | Hillsborough | 43 min |
| Oct 7, 1:15 PM EDT | Tornado Warning | TBW | Pasco | 45 min |
| Oct 7, 1:45 PM EDT | Tornado Warning | TBW | Hernando | 30 min |
| Oct 7, 2:37 PM EDT | Tornado Warning | TBW | Hillsborough | 38 min |
| Oct 7, 2:58 PM EDT | Tornado Warning | TBW | Hillsborough, Pasco | 47 min |
| Oct 7, 3:10 PM EDT | Tornado Warning | TBW | Polk | 50 min |
| Oct 7, 3:41 PM EDT | Tornado Warning | TBW | Citrus | 49 min |
| Oct 7, 4:35 PM EDT | Tornado Warning | TBW | Charlotte, Sarasota | 40 min |
| Oct 7, 5:31 PM EDT | Severe Thunderstorm Warning | TBW | Lee | 44 min |
Nearby
Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.